Alert archive / New Mexico / Flash Flood Warnings in 2022
Flash Flood Warning 55, NWS Albuquerque, NM
NWS Albuquerque, NM issued this flash flood warning at Jul 8, 2022, 11:45 AM MDT for San Miguel County, New Mexico. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 8, 2022, 11:45 AM MDT (17:45 UTC)
- Expired
- Jul 8, 2022, 2:45 PM MDT
- In force
- 3 hr
- Issued by
- NWS Albuquerque, NM
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Flood severity
- None
County San Miguel County, NM
The radar
The Albuquerque radar (KABX), 141 km from the middle of the area, began a volume at 17:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 5.8 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 126 J/kg
- Mixed-layer CIN
- -420 J/kg
- Mixed-layer LCL
- 4035 m above ground
- 0-6 km bulk shear
- 8 kt
- 0-1 km storm-relative helicity
- -50 m²/s²
- 0-3 km storm-relative helicity
- -50 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
016
WGUS55 KABQ 081745
FFWABQ
NMC047-082045-
/O.NEW.KABQ.FF.W.0055.220708T1745Z-220708T2045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Albuquerque NM
1145 AM MDT Fri Jul 8 2022
The National Weather Service in Albuquerque has issued a
* Flash Flood Warning for...
The Hermits Peak and Calf Canyon Burn Scar in...
Northwestern San Miguel County in northeastern New Mexico...
* Until 245 PM MDT.
* At 1145 AM MDT, Doppler radar indicated thunderstorms producing
heavy rain over the Hermits Peak and Calf Canyon Burn Scar.
Additional rainfall amounts of 0.25 to 0.75 inches are possible in
the warned area. Flash flooding is ongoing or expected to begin
shortly.
Excessive rainfall over the burn scar will impact the Tecolote Creek
and Gallinas River drainage areas including Cabo Lucero Creek, Canon
Mesteno, Ojitos Frios Creek, Tecolote Creek, Porvenir Canyon, Arroyo
Pecos, Agua Zarca and Vegosa Creek. The debris flow can consist of
rock, mud, vegetation and other loose materials.
HAZARD...Life threatening flash flooding. Thunderstorms
producing flash flooding in and around the Hermits
Peak and Calf Canyon Burn Scar.
SOURCE...Radar.
IMPACT...Life threatening flash flooding of areas in and around
the Hermits Peak and Calf Canyon Burn Scar.
* Some locations that will experience flash flooding include...
Las Vegas, El Porvenir, Montezuma, Storrie Lake State Park,
Mineral Hill, Gallinas, San Geronimo, San Pablo and Ojitos Frios.
This includes the following highways...
State Road 283 between Mile Markers 1 and 12...and
near Mile Marker 14.
State Road 65 between Mile Markers 1 and 14.
State Road 518 between Mile Markers 1 and 9.
Interstate 25 between Mile Markers 343 and 349.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Runoff from rainfall will cause elevated water levels within
vulnerable drainages in and downstream of the Hermit's Peak/Calf
Canyon fire burn area.
Do not camp along streams and rivers. Remain alert when hiking in
steep, narrow canyons. Know where you are relative to low spots and
drainages.
&&
LAT...LON 3582 10553 3579 10544 3575 10540 3576 10535
3574 10520 3564 10520 3562 10519 3557 10521
3553 10526 3546 10529 3545 10535 3547 10540
3550 10545 3558 10550 3570 10555 3572 10556
3575 10557 3578 10556
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
CHJ2 follow-up statements
038
WGUS75 KABQ 081904
FFSABQ
Flash Flood Statement
National Weather Service Albuquerque NM
104 PM MDT Fri Jul 8 2022
NMC047-082045-
/O.CON.KABQ.FF.W.0055.000000T0000Z-220708T2045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
San Miguel NM-
104 PM MDT Fri Jul 8 2022
...FLASH FLOOD WARNING FOR THE HERMITS PEAK AND CALF CANYON BURN
SCAR REMAINS IN EFFECT UNTIL 245 PM MDT THIS AFTERNOON FOR
NORTHWESTERN SAN MIGUEL COUNTY...
At 104 PM MDT, Doppler radar indicated thunderstorms producing heavy
rain ending over the southern portion of the Hermits Peak and Calf
Canyon Burn Scar. Between 0.25 and 1.2 inches of rain fell from 1100
am until 12 pm today over the headwaters of the Gallinas River, with
0.10 to 0.30 of an inch over the headwaters of Tecolote Creek. Flash
flooding is ongoing or expected to begin shortly.
Excessive rainfall over the burn scar will impact the Tecolote Creek
and Gallinas River drainage areas including Cabo Lucero Creek, Canon
Mesteno, Ojitos Frios Creek, Tecolote Creek, Porvenir Canyon, Arroyo
Pecos, Agua Zarca and Vegosa Creek. The debris flow can consist of
rock, mud, vegetation and other loose materials.
HAZARD...Life threatening flash flooding. Thunderstorms producing
flash flooding in and around the Hermits Peak and Calf
Canyon Burn Scar.
SOURCE...Radar.
IMPACT...Life threatening flash flooding of areas in and around
the Hermits Peak and Calf Canyon Burn Scar.
Some locations that will experience flash flooding include...
Las Vegas, El Porvenir, Montezuma, Storrie Lake State Park,
Mineral Hill, Gallinas, San Geronimo, San Pablo and Ojitos Frios.
This includes the following highways...
State Road 283 between Mile Markers 1 and 12...and
near Mile Marker 14.
State Road 65 between Mile Markers 1 and 14.
State Road 518 between Mile Markers 1 and 10.
Interstate 25 between Mile Markers 344 and 348.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Runoff from rainfall will cause elevated water levels within
vulnerable drainages in and downstream of the southern Hermits Peak
and Calf Canyon fire burn area.
Do not camp along streams and rivers. Remain alert when hiking in
steep, narrow canyons. Know where you are relative to low spots and
drainages.
&&
LAT...LON 3582 10553 3579 10544 3575 10540 3576 10535
3574 10520 3564 10520 3562 10519 3557 10521
3553 10526 3546 10529 3545 10535 3547 10540
3550 10545 3558 10550 3570 10555 3572 10556
3575 10557 3578 10556
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
44845
WGUS75 KABQ 082041
FFSABQ
Flash Flood Statement
National Weather Service Albuquerque NM
241 PM MDT Fri Jul 8 2022
NMC047-082051-
/O.EXP.KABQ.FF.W.0055.000000T0000Z-220708T2045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
San Miguel NM-
241 PM MDT Fri Jul 8 2022
...FLASH FLOOD WARNING FOR THE SOUTHERN PORTIONS OF THE HERMITS PEAK
AND CALF CANYON BURN SCAR WILL EXPIRE AT 245 PM MDT THIS AFTERNOON
FOR NORTHWESTERN SAN MIGUEL COUNTY...
The heavy rain has ended over the southern portions of the Hermits
Peak-Calf Canyon burn scar. Runoff from previous storms should be
diminishing and coming to an end, so flooding in these southern
parts of the scar is no longer expected to pose a threat. However,
additional storms are impacting more central areas of the burn scar
near Gascon and Rociada with impacts from heavy rain expected in
these areas farther north.
LAT...LON 3582 10553 3579 10544 3575 10540 3576 10535
3574 10520 3564 10520 3562 10519 3557 10521
3553 10526 3546 10529 3545 10535 3547 10540
3550 10545 3558 10550 3570 10555 3572 10556
3575 10557 3578 10556
$$
ShoemakeWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before this flash flood warning went out at Jul 8, 11:35 AM MDT, 10 minutes earlier.
Area forecast discussion, Jul 8, 11:35 AM MDT, 10 minutes before
Area Forecast Discussion National Weather Service Albuquerque NM 1135 AM MDT Fri Jul 8 2022 .AVIATION... 18Z TAF CYCLE The center of the upper high is over northwest New Mexico and will be at the four corners region tonight and Saturday. VFR conditions prevail and are forecast to persist, except for short- lived MVFR conditions in scattered convection along/east of the central mountain chain this afternoon/evening. Thunderstorm impacts are likely at KLVS, with a good chance in KTCC and KROW. Storms diminish early tonight, then form again Saturday midday and strengthen in the afternoon. && .PREV DISCUSSION...256 AM MDT Fri Jul 8 2022... .SYNOPSIS... Today's afternoon and evening round of showers and thunderstorms will once again be most prevalent from the east slopes of the Sangre de Cristo, Sacramento and Capitan mountains eastward. As moisture makes its way west and north tonight, chances for afternoon and evening storms return to all but the northwest quarter Saturday. Scattered afternoon and evening thunderstorms return to all areas by Sunday afternoon and evening with numerous storms forecast for early next week. High temperatures are forecast to remain above seasonal averages until cooling to near average Tuesday and Wednesday. && .DISCUSSION... .SHORT TERM (TODAY THROUGH SATURDAY... The upper high is forecast to strengthen over northwest NM today to near 598dam at 500mb, while moisture advects northwest to near the RGV and results in another, likely more active, round of daytime heating triggered convection. Storms will move slowly to the south, or regenerate along outflow boundaries, and initiate along the central mountain chain late morning or early afternoon. Burn scar flooding is possible today, but the ingredients aren't tipping the scale toward a flash flood watch given the short-lived nature of the updrafts and resulting small footprint of heavy rainfall. Moisture will advance westward overnight beyond the RGV to near the Continental Divide, setting the stage for Saturday as the upper high backs-off to the over the Four Corners or southwest CO. Steering flow toward the west or southwest on Saturday afternoon may take storms off of the southern Sangre De Cristos and the Sandia/Manzano Mountains across the Santa Fe and Albuquerque Metros. With PWATs still on the uptrend Saturday, storms along/west of the central mountain chain will be capable of producing heavy downpours with rainfall amounts around 1". Highs today and Saturday will generally be at or above normal. LONG TERM...(SATURDAY NIGHT THROUGH THURSDAY)... No major changes to the extended forecast with thunderstorm activity forecast to continue ramping up Sunday and especially early next week. Monsoon high center and its related subsidence inversion are forecast to shift east over the Southern Plains by Sunday with thunderstorm activity ramping up over much of the forecast area. An upper-level trough sliding southeastward through the Northern Plains is then forecast to force the upper-high westward to over northern AZ/southern UT. Plentiful low-level monsoon moisture will be available for daytime heating to act upon Monday afternoon and evening. Storm motion Sunday will be slow and erratic, becoming to the southeast around 10-15 mph Monday. Another active to very active day is forecast for Tuesday as the monsoon high center remains over southern UT. Steering flow changes little from Monday with most storms drifting south and southeastward. Tuesday and Wednesday continue to look like days where rain cooled air from storms over the Jemez and southern Sangre de Cristo mountains collide over the middle RGV, possibly impacting the Santa Fe and ABQ metro areas late Tuesday afternoon with strong winds and torrential rainfall. Model forecasts begin to diverge somewhat Wednesday and Thursday but with the general idea that the monsoon high will build back overhead. Slightly less in the way of thunderstorm coverage is forecast but with sufficient surface heating forecast, scattered storm coverage seems the likely result. High temperatures will continue above average through Monday, cooling slightly to near average Tuesday through Thursday. 11/33 && .FIRE WEATHER... Chances for wetting storms will favor areas along/east of the central mountain chain today with potential for burn scar flooding as the upper high continues to strengthen over northwest NM, where hot, dry and unstable conditions are expected. Moisture will work slowly westward Saturday and Sunday as the upper high sets up over the Four Corners or southwest CO, bringing chances for wetting storms all the way to the AZ border. An uptrend in wetting storms and potential burn scar flooding is forecast Tue/Wed after a backdoor front moves through and replenishes moisture while the upper high moves east from over UT to CO. A downtrend in daily rounds of wetting storms is forecast toward the end of next week as the upper high expands across the region with no additional moisture input. 11 && .ABQ WATCHES/WARNINGS/ADVISORIES... None. &&
The office that day
Everything else NWS Albuquerque, NM issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 7, 6:19 PM MDT | Special Weather Statement | ABQ | Union | 26 min |
| Jul 7, 6:27 PM MDT | Special Weather Statement | ABQ | Union | 18 min |
| Jul 7, 9:31 PM MDT | Special Weather Statement | ABQ | Colfax | 44 min |
| Jul 8, 12:38 PM MDT | Areal Flood Advisory | ABQ | Mora, Rio Arriba, San Miguel, Taos | 5 hr |
| Jul 8, 12:47 PM MDT | Areal Flood Advisory | ABQ | Colfax, Mora | 3 hr |
| Jul 8, 1:19 PM MDT | Areal Flood Advisory | ABQ | Taos | 19 hr |
| Jul 8, 1:29 PM MDT | Special Weather Statement | ABQ | Colfax | 31 min |
| Jul 8, 1:36 PM MDT | Severe Thunderstorm Warning | ABQ | Colfax | 39 min |
| Jul 8, 2:11 PM MDT | Areal Flood Advisory | ABQ | Colfax | 3 hr |
| Jul 8, 2:16 PM MDT | Special Weather Statement | ABQ | Colfax | 29 min |
| Jul 8, 2:29 PM MDT | Special Weather Statement | ABQ | Colfax | 31 min |
| Jul 8, 2:34 PM MDT | Severe Thunderstorm Warning | ABQ | Colfax | 56 min |
| Jul 8, 2:45 PM MDT | Flash Flood Warning | ABQ | Mora, San Miguel, Taos | 5 hr |
| Jul 8, 3:19 PM MDT | Flash Flood Warning | ABQ | Sandoval | 5 hr |
| Jul 8, 3:28 PM MDT | Special Weather Statement | ABQ | Colfax | 32 min |
| Jul 8, 3:38 PM MDT | Severe Thunderstorm Warning | ABQ | Colfax, Union | 67 min |
| Jul 8, 4:33 PM MDT | Special Weather Statement | ABQ | Mora | 27 min |
| Jul 8, 4:37 PM MDT | Severe Thunderstorm Warning | ABQ | Colfax, Mora | 53 min |
| Jul 8, 4:53 PM MDT | Flash Flood Warning | ABQ | Colfax | 4 hr |
| Jul 8, 5:34 PM MDT | Areal Flood Advisory | ABQ | Colfax, Mora | 3 hr |
| Jul 8, 5:36 PM MDT | Severe Thunderstorm Warning | ABQ | Mora | 24 min |
Nearby
Flash Flood Warnings in New Mexico, 2022Every flash flood warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.